Send to:

Choose Destination
See comment in PubMed Commons below
Blood. 2006 Oct 15;108(8):2811-3. Epub 2006 Jun 29.

Myelodysplastic syndromes and acute leukemia developing after imatinib mesylate therapy for chronic myeloid leukemia.

Author information

  • 1Department of Leukemia, The University of Texas, M. D. Anderson Cancer Center, 1515 Holcombe Blvd, Unit 428, Houston, TX 77030, USA.


During therapy with imatinib, some patients with chronic myeloid leukemia (CML) develop chromosomal abnormalities in Philadelphia chromosome (Ph)-negative cells. These abnormalities are frequently transient and their clinical consequence is unclear. Although some reports have suggested that the abnormalities might be associated with secondary myelodysplastic syndrome (MDS), the diagnosis has not always been established using standard criteria. We report 3 cases of patients treated with imatinib for CML who were subsequently found to have chromosomal abnormalities in Ph-negative cells. One of them developed acute myelogenous leukemia (AML) and the other 2 developed high-risk MDS that rapidly transformed to AML. These cases were identified in a total study group of 1701 patients. Although these occurrences are rare, the findings highlight the need for close monitoring of patients with CML treated with imatinib.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk